Alert archive / Georgia / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 45, NWS Charleston, SC

July 5, 1996Chatham County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Jul 5, 1996, 2:37 PM EDT for Chatham County, Georgia. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 5, 1996, 2:37 PM EDT (18:37 UTC)
Expired
Jul 5, 1996, 3:30 PM EDT
In force
53 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Chatham County, GA

What was reported inside it

TimeReportWhereRemark
Jul 5, 2:55 PM EDTThunderstorm Wind 50Savannah, GA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1996-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 142 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1996-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
142 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1164 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCHS 051839
SVRCHS
GAC051-051930-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
237 PM EDT FRI JUL 5 1996
 
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING
EFFECTIVE UNTIL  330 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN  GEORGIA
 
   ...CHATHAM COUNTY
 
AND THE ADJACENT COASTAL WATERS
 
 
A SEVERE THUNDERSTORM OVER SAVANNAH IS PRODUCING VERY HEAVY RAINS AND
GUSTY WINDS AND EXTENSIVE LIGHTNING. THE STORM IS MOVING TO THE NORTHEASAT 10 MPH. STREET FLOODING IS EXPECTED IN LOW LYING AREAS.
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...
AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. DO NOT DRIVE
INTO WATER OF UNKNOWN DEPTH.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:05 AM EDT, 11 hours 32 minutes earlier.

Area forecast discussion, Jul 5, 3:05 AM EDT, 11 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
300 AM EDT FRI JUL 5 1996

LATEST SFC ANALYSIS SHOWS FRONT NEARLY STATIONARY OVER SOUTHERN SC/GA
BORDER.  AREA OF SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP ALONG THE
BOUNDARY SOUTH OF SAVANNAH BUT A FEW COULD DEVELOP NORTH INTO
JASPER AND BEAUFORT COUNTIES IN SC.  BASICALLY MODELS AGREE WITH
INCREASING MOISTURE OVER THE AREA....PREFER ETA SOLUTION.  EXPECT
MOST OF THE PRECIP TO CvONTINUE ALONG BOUNDARY TODAY...MOSTLY S OF CHS.
TEMPS CLOSE TO FWC/FAN VALUES.  COASTAL WINDS SW 15 KT...SEAS 2/3 FT...
SCATTERED TSTMS.

CHS   89/72/91  2/3/3
SAV   90/73/92  4/3/3

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 3:04 PM EDTSevere Thunderstorm WarningCHSBryan26 min
Jul 5, 3:22 PM EDTFlash Flood WarningCHSChatham3 hr

Nearby

Severe Thunderstorm Warnings in Georgia, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.